Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Wichita, KS

April 19, 2020Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2020, 6:16 PM CDT for Reno County, Rice County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2020, 6:16 PM CDT (23:16 UTC)
Expired
Apr 19, 2020, 7:05 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:30 PM CDTHAIL 15 Sse Alden, KS
Apr 19, 6:38 PM CDTHAIL 1.54 S Sterling, KS
Apr 19, 6:41 PM CDTHAIL 14 Sse Sterling, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS53 KICT 192316
SVRICT
KSC155-159-200015-
/O.NEW.KICT.SV.W.0009.200419T2316Z-200420T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
616 PM CDT Sun Apr 19 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 715 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located 7 miles south of
  Alden, or 7 miles southwest of Sterling, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sterling and Alden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9844 3822 9842 3829 9810 3797 9814
TIME...MOT...LOC 2315Z 275DEG 15KT 3814 9832 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
4 follow-up statements
617 
WWUS53 KICT 192331
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
631 PM CDT Sun Apr 19 2020

KSC155-159-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-Rice KS-
631 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RENO AND SOUTH CENTRAL RICE COUNTIES...

At 630 PM CDT, a severe thunderstorm was located 3 miles 
southwest of Sterling, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sterling and Alden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 9836 3824 9833 3829 9810 3797 9814
TIME...MOT...LOC 2330Z 272DEG 16KT 3816 9824 

HAIL...1.50IN
WIND...60MPH
 
$$

JAKUB
660 
WWUS53 KICT 192344
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
644 PM CDT Sun Apr 19 2020

KSC155-159-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-Rice KS-
644 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RENO AND SOUTH CENTRAL RICE COUNTIES...

At 644 PM CDT, a severe thunderstorm was located near Nickerson,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9833 3819 9827 3829 9810 3797 9814
TIME...MOT...LOC 2344Z 295DEG 15KT 3812 9817 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
965 
WWUS53 KICT 192355
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
655 PM CDT Sun Apr 19 2020

KSC159-200004-
/O.CAN.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Rice KS-
655 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RICE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 2354Z 298DEG 9KT 3810 9812 

$$

KSC155-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-
655 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL RENO COUNTY...

At 654 PM CDT, a severe thunderstorm was located near Nickerson,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Reno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 2354Z 298DEG 9KT 3810 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
166 
WWUS53 KICT 200005
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
705 PM CDT Sun Apr 19 2020

KSC155-200013-
/O.CAN.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-
705 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 0003Z 275DEG 15KT 3810 9807 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:35 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 2:35 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT Sun Apr 19 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 232 PM CDT Sun Apr 19 2020

A shortwave trough over the Southern Plains this afternoon will
continue drifting eastward away from the area through this evening
and tonight. Meanwhile, a more subtle feature drifting across the
high plains may allow a brief shower/storm to develop across
portions of southwest/south central KS during peak heating as we
remain weakly capped. Any activity that develops will be short-lived
and quickly dissipate early this evening with most locations
remaining dry.

Maintained low pops weighted over portions of central and southeast
KS late tonight and into the morning hours on Monday as a cluster of
elevated showers/storms remains possible although better
probabilities may remain north and east of our forecast area. A
subtle surface trough will move over the area on Monday and kept
some low pops over mainly southeast KS through early afternoon.
Seasonable temperatures are anticipated across the area with
rising H85 temperatures progged over the region with most areas
seeing highs in the 70-74 degree range.

Tue-Wed...A shortwave trough over the Southwest on Tue is progged to
drift eastward into the Southern Rockies Tue night before emerging
over the Southern Plains on Wednesday. The better low level
moisture/instability will remain west of our forecast area on Tue
and trended pops down. Better chances for convection will arrive
late Tue night and especially on Wed as the H5 trough tracks along
the KS/OK state line. Precipitation will end from west to east on
Wed night. Seasonable temperatures are anticipated through the
period with highs on either side of 70 and lows around 50.

.LONG TERM...(Thursday through Sunday)
Issued at 232 PM CDT Sun Apr 19 2020

Periodic chances for precipitation will remain in the forecast as
we remain within a northwest mid/upper flow regime through the
period. The best chance may be Thu night into early Fri but
confidence in phase/amplitude of the subtle shortwave troughs
remains fairly low at this time. Seasonably mid temperatures are
also anticipated with highs in the 60s and 70s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun Apr 19 2020

Could see a few isolated thunderstorms late this afternoon and
evening across mainly south-central Kansas west of I-135, within a
weak low-level confluence zone amidst weak instability and
uncapped airmass. Thinking this threat should remain mostly south
of Great Bend, and west of Hutchinson and Wichita. Otherwise, a
2nd area of showers and thunderstorms is expected later tonight
through Monday morning, tracking from north-central Kansas
southeastward into eastern Kansas. This activity could flirt with
Salina and eventually Chanute, but due to low predictability,
left out of TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  74  47  72 /  10  10   0   0
Hutchinson      45  71  44  72 /  10  10   0   0
Newton          44  70  44  71 /  10  10   0   0
ElDorado        43  72  45  72 /  10  10   0   0
Winfield-KWLD   45  74  47  73 /  10  10   0  10
Russell         40  70  41  74 /  20  10   0  10
Great Bend      42  71  42  73 /  10  10   0  10
Salina          43  70  42  73 /  30  10   0   0
McPherson       43  70  43  71 /  10  10   0   0
Coffeyville     42  73  45  71 /  10  20   0   0
Chanute         41  70  45  70 /  10  30   0   0
Iola            42  69  44  70 /  10  30   0   0
Parsons-KPPF    43  72  45  71 /  10  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:20 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
320 PM CDT Sun Apr 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
320 PM CDT Sun Apr 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms remain possible late this afternoon and
early this evening across portion of south central Kansas west of
I-135. The stronger storms may produce pea size hail and 45 mph
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will increase late Tuesday night and
especially on Wednesday and Wednesday night. Widespread severe
storms are not expected with this storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 19, 5:54 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT Sun Apr 19 2020

KSZ050-067-192345-
Reno KS-Rice KS-
554 PM CDT Sun Apr 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 645 PM CDT.

* At 551 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles east of Hudson...moving
  southeast at 15 mph.

Hail up to the size of dimes and winds up to 40 mph will be possible
with this storm.

* Locations impacted include...
  Sylvia and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3823 9847 3818 9818 3788 9829 3793 9847
TIME...MOT...LOC 2253Z 294DEG 12KT 3812 9846

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:54 PM CDTSpecial Weather StatementICTReno51 min
Apr 19, 6:53 PM CDTSevere Thunderstorm WarningICTReno29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.